View Full Version : Do I really have androgenic alopecia?

01-25-2015, 11:39 AM
Hello all. I'm an 18 year old male. I'm undergoing a mild treatment for pattern baldness right now, but I think I might have something else. English isn't my first language, so please ignore any errors:p:

I started noticing excess hair shedding in the shower during May, 2014. I usually go to the barber once a month. When I went to him in May, he told me that my hair was 70% of what it was before. I tried different shampoos and conditioners but they didn't work. Then I had to start my college, so I didn't get much time to consider this problem. In October I consulted a doctor. By this time, the hair density had become way less, about 40-50% of my original and the shedding had become severe. He took a look at my hairline, which was (and still is) quite a bit receded and told me that I had AGA. He prescribed minoxidil 5% once a day and an anti-dandruff shampoo twice a week (because I also had a dandruff problem). The anti-dandruff shampoo was a 2% ketoconazole. He also told me to only apply the minoxidil solution at the top and the front and not at the sides or the back. I have been on this regime ever since (3.5 months). My hair-pull test also came out positive. But unlike pattern baldness, I had been shedding all over my head.

By now, the shedding at the front and the top has stopped, but the rest of the hair continue to shed. In fact, I have come to a point where my front and top hair is much more dense than the side and the back, which continue to deteriorate and have become very light now. My hair pull test comes positive only at the very base at the back (near the neck) and the extreme side (near the ears). I googled up the symptoms for AGA and found that people with AGA have vellus hair. I haven't found any small non-pigmented hair anywhere (I have black hair). The smallest hair that I shed are about 3 cm in length. The shed hair have a bulb at the end, so maybe this is telogen effluvium? My sides are becoming worse and worse and I think there's a patch starting to form on my left side. Anyone else with these symptoms? Please help.:(

01-25-2015, 05:09 PM
We have similar stories. My left side is also progressively getting hit hard and I'm also diffuse shedding everywhere. My derm explained to me that I could have a mixture of TE + MPB.

Firstly if your doctor didn't order any blood tests I suggest having him do so. Thryoid, iron deficieny, and others can cause these types of hairloss. You can apply minox everywhere on your hair, but works the best on the crown I've seen/heard others having success on the front hairline and sides/back as well. Now if your blood work turns up fine, then you need to ask your derm/doctor for a prescribtion for finesteride/propecia. Propecia is the best thing you could possibly use to combat MPB.

Rashid Rashid, MD, PhD
01-25-2015, 05:39 PM
Pattern alopecia mimicking AGA is rare but published on by many authors including ourselves. Here are some peer reviewed papers on the topic. http://www.ncbi.nlm.nih.gov/pubmed/?term=pattern+alopecia++rashid
This is best evaluated by a local university dermatology clinic or hair loss specialist doctor. You probably need an in person detailed exam. Chances are it is still AGA but you will not know without for sure without a workup which may be needed if the presentation is atypical.